Jump to content

Photo

stopping metformin

- - - - -

  • Please log in to reply
9 replies to this topic

#1
liz32

liz32

    Senior Member

  • Seniors
  • 1,338 posts
Has anyone out there stopped taking their metformin and how much did your sugars go up? I can't tolerate very much and so it doesn't really do what it's intended to do. So for me on the long run can't see the point of taking meds that really don't do the job. I'm just wondering if anyone else has done this. Thanks

#2
TvBabe

TvBabe

    Senior Member

  • Seniors
  • 535 posts

Has anyone out there stopped taking their metformin and how much did your sugars go up? I can't tolerate very much and so it doesn't really do what it's intended to do. So for me on the long run can't see the point of taking meds that really don't do the job. I'm just wondering if anyone else has done this. Thanks


This is a conversation you need to be having with your doctor/endo. You should NOT discontinue taking your meds until you have discussed this with your doctor and he/she has put you on something else.
TvBabe (AKA Michelle)
Mommy to Maxmillian,the "send me a Fax" Cat


Using an Pretty Silver Animas 1200 Pump with Novarapid! It arrived November 2, 2005.
Latest A1C 5.3 on May 14/06

#3
ginag

ginag

    Junior Member

  • Members
  • PipPip
  • 16 posts
Liz, In response to your question, I was diagnosed 2 months ago with a reading of 256. I also could not tolerate metformin and after many starts and stops, I gave up completely on it. During that time I have maintained a low carb diet and have finally succeeded in getting my reading down to l04 today. Most of the time I have fluctuated between 150 and 120 but all my symptoms have vanished such as, blurry vision, frequent trip to the bathroom, losing weight. In fact, during the last 2 months, I have only dropped 7 lbs., and I can well afford to lose another 20. I'm going to my doctor next month and will discuss this with him. To be honest, I would really prefer to control my sugar with diet rather than meds, but I still don't know how practical that may be since I'm only a newbie in this. Wish I could help you more.
Gina

#4
Middle Aged Man

Middle Aged Man

    Member

  • Members
  • 322 posts

Has anyone out there stopped taking their metformin and how much did your sugars go up? I can't tolerate very much and so it doesn't really do what it's intended to do. So for me on the long run can't see the point of taking meds that really don't do the job. I'm just wondering if anyone else has done this. Thanks


Metformin is far from the only medical choice for a diabetic. Talk to your doctor. There are about a dozen medications out there that are well proven, each with its own pros and cons.
***

I am "Middle Aged Man." Able to climb tall buildings with the help of an elevator. Adept at filling out government forms and finding tax breaks. Faster than a pet rock. With strength far beyond that of mortal hamsters. Look . . . asleep on the couch . . . it's a rock. It's a sack of potatoes. No, it's Middle Aged Man!!!!!


T2 diagnosed November, 2004 - Taking Metformin and Actos

Wishing Carwy great success in a new life and the defeat of cancer.

#5
Peter Lee

Peter Lee

    Senior Member

  • Seniors
  • 757 posts
Metformin takes some time to kick in - generally at least four to six weeks. In my case it took eight weeks before I saw an effect. So, it certainly takes perserverence to put up with the side effects without seeing a result.

I'm with the others. This is one for your doctor to sort out the right medication for you and I would say you shouldn't stop the Metformin without medical advice - the long term effects of high blood sugars are too serious.
Peter
63,Type 2, Diagnosed Dec 04


Medication - Metformin 850mg x 3; Pioglitazone (Actos) 30mg x 1; Gliclazide 160mg x 2; plus stuff for hypertension & cholesterol with Aspirin E/C for the cardio/vascular system

Posted Image

:) I have to keep smiling - there's no other choice - but I do growl occasionally :whistling


#6
liz32

liz32

    Senior Member

  • Seniors
  • 1,338 posts
I guess I should have been a little more indepth in my explanation. I do have my doc's go ahead to stop. I've been on it for six months now and there has been some success with it. The reason for thinking of stopping it is that when I execise, my liver cranks out sugars causing me to rebound after excersising. Since I don't take enough to really suppress my liver function I was wondering if there really was a point to taking it long term. However, I stopped one pill last night and my sugars jumped to 9.4 (169)..something very uncharacteristic for me. I'm usually in the 4-6 range so this was quite out of range. Long and short of it is that I'm rethinking stopping it because it seems to be having an effect small though it may be. Thanks

#7
Middle Aged Man

Middle Aged Man

    Member

  • Members
  • 322 posts

I guess I should have been a little more indepth in my explanation. I do have my doc's go ahead to stop. I've been on it for six months now and there has been some success with it. The reason for thinking of stopping it is that when I execise, my liver cranks out sugars causing me to rebound after excersising. Since I don't take enough to really suppress my liver function I was wondering if there really was a point to taking it long term. However, I stopped one pill last night and my sugars jumped to 9.4 (169)..something very uncharacteristic for me. I'm usually in the 4-6 range so this was quite out of range. Long and short of it is that I'm rethinking stopping it because it seems to be having an effect small though it may be. Thanks


Liz, I'm not a doctor. I don't play one on TV, either. However, I would strongly suggest that you discuss the situation with your doctor. Metformin/Glucophage are generally good for handling blood sugar. Actos can help process sugar. There are other drugs that do those functions, too, and still others that have shorter operating periods that can be taken with meals. It sounds like your solution may be out there, but you need your doctor's assistance to improve the plan.

Good luck.
***

I am "Middle Aged Man." Able to climb tall buildings with the help of an elevator. Adept at filling out government forms and finding tax breaks. Faster than a pet rock. With strength far beyond that of mortal hamsters. Look . . . asleep on the couch . . . it's a rock. It's a sack of potatoes. No, it's Middle Aged Man!!!!!


T2 diagnosed November, 2004 - Taking Metformin and Actos

Wishing Carwy great success in a new life and the defeat of cancer.

#8
Jamie

Jamie

    Junior Member

  • Members
  • PipPipPip
  • 38 posts
Liz ...

I was taking Metformin and was taken off only after consulting my doctor and I had lost a lot of weight. My levels went up marginally but I had to reduce my carb intake even more. I no longer experience any lows but its very tough to keep below 7 (my liver also cranks out glucose and my highest readings are always in the morning). As others have previously stated you might have more luck with different meds.

Jamie

#9
mg_2204

mg_2204

    Senior Member

  • Seniors
  • 3,271 posts
I was put on Metformin Oct 2004 and it took a good 6 weeks to really kick in. And at first, I had lots of very unpleasant side effects. You need to be patient. Monitor closely what you eat, your level of physical activity, and also your blood sugars.

Metformin gave me constant headaches. And my sugars would crash at times. I was not having hypos but I could go from 8 mmol/L to 5 mmol/L in less than 30 minutes. I was put on Glucophage Slow Release and the headaches are gone. My sugars are running slightly higher but my doc just increased my dose to 1000mg a day. Now I have to monitor closely and see what happens. It's all about monitoring, and sometimes being patient.

Like others said... you need to have this talk with your health care team. And you also need to know there are many other meds out there for you. You need to find the right medication for you.

The very best to you!

#10
SVanderkolff

SVanderkolff

    Member

  • Members
  • 128 posts
It sounds like you are in the same situation an myself. I was diagnosed in Jan 05 and have since lost 30 lbs. My doc is advising me to cut back from 2000mg to 1500 mg a day and to cut further if I feel I am in control. My sugars also spike badly if I excercise hard so I am not sure how to handle that. My doc figures if I can lose another 20 lbs I should be able to control strictly with diet so this cold be interesting.
Please keep us informed since it seems there a few of us going down the same road.

Thanks
Steve
Thanks
Steve Vanderkolff




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users